Ramsey-type results for geometric graphs. II. (English) Zbl 0912.05046

Summary: [For Part I see ibid. 18, 247-255 (1997).]
We show that for any two-coloring of the \({n\choose 2}\) segments determined by \(n\) points in the plane, one of the color classes contains noncrossing cycles of lengths \(3,4,\dots,\lfloor\sqrt{n/2}\rfloor\). This result is tight up to a multiplicative constant. Under the same assumptions, we also prove that there is a noncrossing path of length \(\Omega(n^{2/3})\), all of whose edges are of the same color. In the special case when the \(n\) points are in convex position, we find longer monochromatic noncrossing paths, of length \(\lfloor(n+ 1)/2\rfloor\). This bound cannot be improved. We also discuss some related problems and generalizations. In particular, we give sharp estimates for the largest number of disjoint monochromatic triangles that can always be selected from our segments.


05C55 Generalized Ramsey theory
Full Text: DOI